Alert archive / Michigan / Special Weather Statements in 2011
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 7, 2011, 11:13 AM EDT for Cass County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2011, 11:13 AM EDT (15:13 UTC)
- Expired
- Aug 7, 2011, 12:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Northern Indiana
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
034
WWUS83 KIWX 071513
SPSIWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EDT SUN AUG 7 2011
MIZ077-078-071615-
BERRIEN MI-CASS MI-
1113 AM EDT SUN AUG 7 2011
...STRONG THUNDERSTORM AFFECTING BERRIEN AND CASS COUNTIES...
AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAIR PLAIN...MOVING EAST AT 35 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DOWAGIAC...
COLOMA AND PAW PAW LAKE...
WATERVLIET...
MARCELLUS...
SPINKS CORNERS AND EAU CLAIRE...
INDIAN LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4225 8623 4207 8622 4207 8577 4191 8577
4199 8657 4224 8638 4225 8628
TIME...MOT...LOC 1512Z 275DEG 25KT 4207 8638
$$
JCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:45 AM EDT, 6 hours 28 minutes earlier.
Area forecast discussion, Aug 7, 4:45 AM EDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 AM EDT SUN AUG 7 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
DIFFICULT LOW CONFIDENCE FCST WRT TO CONVECTIVE TRENDS/CHANCES
TODAY...WHICH WILL MAINLY HINGE ON EVOLUTION OF MCS NOW NEAR THE
IL/IA BORDER. THIS MCS IS POSITIONED BETWEEN AN APPROACHING SFC
TROUGH ACROSS THE UPPER MIDWEST AND A WEAKER SFC
TROUGH/INSTABILITY GRADIENT FROM CENTRAL OH SW INTO CENTRAL
INDIANA AND SRN IL. FORWARD PROPAGATING CORFIDI VECTORS AND 7-3H
MEAN FLOW FAVOR ALMOST DUE EWD MOVEMENT WITH WEAKENING LINE OF
SHOWERS/THUNDER MAKING INTO AT LEAST WESTERN PORTIONS OF THE FA
THIS MORNING. WITH THIS OPTED TO ADD CHC POPS TO THE FCST THIS
MORNING...HIGHEST SW...AS HELD OFF ON HIGHER POPS GIVEN LESSER
INSTABILITY THIS FAR EAST/NORTH. ALSO WEAKENING EXPECTED DUE TO THE
LACK OF ANY LOW LEVEL MOIST INFLOW INTO MCS WITH THE VEERED LLJ
LOCKED UP SOUTH NEAR OH RIVER CONVECTION. OTHERWISE EARLY THIS
MORNING...EXPECT AREAS OF DENSE FOG ACROSS MUCH OF THE CWA THROUGH
AT LEAST 9 AM THANKS TO MAINLY CLEAR SKIES...CALM WINDS...AND MOIST
BOUNDARY LAYER OVERNIGHT.
AFTERNOON CONVECTIVE POTENTIAL WILL RELY ON MCS OUTFLOW AND
UNCERTAIN THERMODYNAMIC RECOVERY FROM CLOUD DEBRIS. WITH THIS
EVOLUTION UNCLEAR DECIDED TO HOLD ONTO LOWER CHC POPS FOR THIS
PACKAGE AS EITHER THE MCS OUTFLOW EARLY IN THE AFTN OR APPROACHING
SFC TROUGH LATER IN THE AFTN COULD FIRE SCT SHOWERS/STORMS. IF WE
ARE ABLE TO ATTAIN AT LEAST MODERATE INSTABILITY SVR STORMS WOULD BE
POSSIBLE GIVEN EXPECTED 30-40 KTS OF DEEP LAYER SHEAR IN INCREASING
WNW FLOW ALOFT. A SHORTWAVE TROUGH ACROSS THE UPPER MIDWEST WILL
PROPAGATE SEWD INTO THE NRN GREAT LAKES TODAY...DRAGGING A SFC FRONT
THROUGH THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. CHC FOR
CONVECTION THIS EVENING LOOKS LOW ATTM GIVEN WEAK CONVERGENCE
ALONG FRONT...MAIN ENERGY ASSOCIATED WITH THE MID LEVEL VORT MAX
BYPASSING TO THE NORTH...AND DEEPER MOISTURE/INSTABILITY SOUTH.
STILL...GIVEN THE FRONTAL PASSAGE FEEL INHERITED SLIGHT CHC POPS
STILL WARRANTED 00-06Z.
A LOW LVL RIDGE STILL LOOKS TO BUILD INTO THE GREAT LAKES BEHIND
THE AFOREMENTIONED SHORTWAVE ON MONDAY...WITH COOLER TEMPS AND
SLIGHTLY LOWER LEVELS OF HUMIDITY ANTICIPATED. THIS SHOULD KEEP
MCS DEVELOPMENT WITH ANY WNW FLOW EMBEDDED SHORTWAVES SOUTHWEST
OF THE FA MONDAY INTO MONDAY NIGHT.
&&
.LONG TERM...
TUESDAY THROUGH SATURDAY. FEW CHNGS TO GOING XTND. CONTD SLIGHT CHC
TSRA TUE INADOV DAMPENING WAVE CRNTLY ACRS ALB. NAM/GFS TREND FOR
STRONGER/SLIGHTLY FASTER MAINTENANCE OF WAVE THRU F48...THOUGH STILL
CONTS TO UNDERGO STRETCHING/WEAKENING THEREAFTER. GIVEN CONTD VEERED
LLVL FLOW/WEAK REESTABLISHMENT OF RICH LLVL MSTR CONT TO FEEL
NOTHING MORE THAN SLGHT CHC IN ORDER...TIED TO DIURNAL HEATING CYCLE
AS SBCAPES PUSH TO NEAR 2000 J/KG TUE AFTN/ERLY EVE. THEREAFTER DRY
AIRMASS/XTRMLY LOW PWAT FOR PD OF BLO NORMAL TEMPS/LESS HUMIDITY
MIDWEEK WITH TROF AXIS FM HUDSON BAY VORTEX INTO LWR GRTLKS. LLVL
THERMAL TROF ACRS CWA WED FOR SLIGHT DOWNWARD TEMP TWEAK...ESPCLY
THU AM AS CORE SFC HIGH BLDS ACRS SRN GRTLKS AND MAXIMIZING RADNL
COOLING. TROF LIFTS/WEAKENS INTO CANADIAN MARITIMES ON DY5 WITH RTRN
TO ZONAL FLOW/GRDLY MODERATING TEMPS FOR WEEKEND. CONCERN WRT DRY
SAT FCST AS MIDWEEK PARTIAL ENERGY FM EAST SIBERIAN SEA VORTEX INTO
LEAD WAVE TRACKING INTO NW TERR. SUBTROPICAL RIDGE BLDS PER
GEM/ECMWF/GFS AGREEMENT FM GREAT BASIN INTO CAN ROCKIES WITH WAVE
PASSAGE. ARTICULATED DOWNSTREAM TROF/FLOW REGIME WITH AT LEAST
MODEST RETURN MSTR INTO WRN GRTLKS AS SFC HIGH PUSHES INTO DELMARVA
DY6-7 POINTS TO PONTL FOR WEAKLY FORCED CONVECTION ENTERING CWA. IN
ADDITION SLIGHT UPTICK IN GFS ENSEMBLE 12 HR POPS WITH GNRLY LOW
STANDARD DEVIATION/SPREADS SUGGESTS ACKNOWLEDGING POTNL...IN LINE
WITH ALL SURROUNDING OFFICES.&&
.AVIATION... / 06Z TAFS /
SCT SHOWERS/STORMS ALONG TRAILING WEAK SFC TROUGH HAVE CLEARED FWA
AND SBN TO THE SOUTH...LEAVING MOSTLY CLEAR SKIES AND LIGHT WINDS
IN ITS WAKE. THIS OPTIMAL RADIATIONAL COOLING SETUP COMBINED WITH
A LINGERING MOIST BOUNDARY LAYER SHOULD RESULT IN VIS BR
RESTRICTIONS THIS MORNING. CONTINUED WITH A MVFR GROUP
7-14Z...AND ADDED A TEMPO IFR VIS GROUP 10-13Z AT EACH SITE. OPTED
FOR A DRY/VFR FCST AFTER 14Z AS EXPECT IOWA MCS TO BEGIN TO TURN
MORE SOUTHEASTERLY NEAR LOW LVL THETA-E GRADIENT. ALTHOUGH...MCS
OUTFLOW COULD TRIGGER SCT CONVECTION LATE MORNING OR AFTERNOON
GIVEN SUFFICIENT SFC HEATING/DESTABILIZATION. PROBABILITY TOO LOW
TO INCLUDE -SHRA/CB MENTION ATTM.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...DENSE FOG ADVISORY UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING FOR
INZ003>009-012>018-020-022>027-032>034.
MI...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR MIZ077>081.
OH...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR OHZ001-002-
004-005-015-016-024-025.
LM...NONE.
&&
SHORT TERM...STEINWEDEL
LONG TERM...MURPHY
AVIATION...STEINWEDELHazardous weather outlook, Aug 7, 5:11 AM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 511 AM EDT SUN AUG 7 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-080915- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 511 AM EDT SUN AUG 7 2011 /411 AM CDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO EARLY TUESDAY NIGHT AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-080915- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 511 AM EDT SUN AUG 7 2011 /411 AM CDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ELEVATED RISK OF RIP CURRENTS SUNDAY NIGHT INTO MONDAY AND AGAIN TUESDAY AFTERNOON INTO WEDNESDAY. INCREASING WINDS AND WAVES ON LAKE MICHIGAN MAY CREATE HAZARDOUS BOATING CONDITIONS TUESDAY AFTERNOON INTO WEDNESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO EARLY TUESDAY NIGHT AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 7, 10:53 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 AM EDT SUN AUG 7 2011
MIZ077-071530-
BERRIEN MI-
1053 AM EDT SUN AUG 7 2011
...STRONG THUNDERSTORM NORTHEASTERN BERRIEN COUNTY IN SOUTHWEST
MICHIGAN...
AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ST. JOSEPH...MOVING EAST AT
35 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ST. JOSEPH...
BENTON HEIGHTS...BENTON HARBOR AND FAIR PLAIN...
LAKE MICHIGAN BEACH...
COLOMA...
WATERVLIET AND PAW PAW LAKE...
SHOREHAM...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4199 8623 4205 8653 4211 8650 4225 8637
4225 8623
TIME...MOT...LOC 1452Z 277DEG 29KT 4220 8657
JCLocal storm report, Aug 7, 11:10 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1110 AM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND GST 2 WNW BENTON HEIGHTS 42.14N 86.44W
08/07/2011 M51 MPH BERRIEN MI ASOS
&&
EVENT NUMBER IWX1101245
JCSpecial weather statement, Aug 7, 11:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EDT SUN AUG 7 2011
MIZ077-078-071615-
BERRIEN MI-CASS MI-
1113 AM EDT SUN AUG 7 2011
...STRONG THUNDERSTORM AFFECTING BERRIEN AND CASS COUNTIES...
AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAIR PLAIN...MOVING EAST AT 35 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DOWAGIAC...
COLOMA AND PAW PAW LAKE...
WATERVLIET...
MARCELLUS...
SPINKS CORNERS AND EAU CLAIRE...
INDIAN LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4225 8623 4207 8622 4207 8577 4191 8577
4199 8657 4224 8638 4225 8628
TIME...MOT...LOC 1512Z 275DEG 25KT 4207 8638
JCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:44 PM EDT | Special Weather Statement | IWX | Allen | 31 min |
| Aug 6, 9:18 PM EDT | Special Weather Statement | IWX | Wabash | 27 min |
| Aug 7, 4:12 AM EDT | Dense Fog Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 5 hr |
| Aug 7, 11:42 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke | 63 min |
| Aug 7, 12:20 PM EDT | Special Weather Statement | IWX | Elkhart, LaPorte, Saint Joseph | 55 min |
| Aug 7, 12:27 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Pulaski | 50 min |
| Aug 7, 12:51 PM EDT | Severe Thunderstorm Warning | IWX | White | 54 min |
| Aug 7, 1:10 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 30 min |
| Aug 7, 1:33 PM EDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 38 min |
| Aug 7, 1:59 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wells | 61 min |
| Aug 7, 2:03 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 44 min |
| Aug 7, 2:32 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 58 min |
| Aug 6, 9:16 PM EDT | Special Weather Statement | IWX | Paulding | 29 min |
| Aug 7, 2:23 PM EDT | Special Weather Statement | IWX | Williams | 37 min |
| Aug 7, 3:00 PM EDT | Special Weather Statement | IWX | Fulton | 30 min |
| Aug 7, 4:07 PM EDT | Special Weather Statement | IWX | Allen | 23 min |
| Aug 7, 10:53 AM EDT | Special Weather Statement | IWX | Van Buren | 37 min |
| Aug 7, 7:42 PM EDT | Special Weather Statement | IWX | Cass | 33 min |
Nearby
Special Weather Statements in Michigan, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.